Games of Capacity Manipulation in Hospital-intern Markets
In this paper, we analyze capacity manipulation games in hospital-intern markets inspired by the real-life entry-level labor markets for young physicians seeking residencies at hospitals. In these markets, where the matching is determined by a centralized clearinghouse called the National Residency Matching Program (NRMP) in the USA, hospitals usually report the number of vacant positions to the NRMP as well as their preferences. We consider a model where preferences of hospitals and interns are common knowledge, and hospitals play a game of reporting their capacities. We characterize the equilibria of the game-form for the two most widely used stable rules: hospital-optimal and intern-optimal stable rules. We show that (i) there may not be a pure strategy equilibrium in general; and (ii) when a pure strategy equilibrium exists other than true-capacities, truthful capacity revelation is weakly Pareto-dominated for hospitals. We also analyze other properties of the set of Nash equilibria. Finally, we present sufficient conditions on preferences to guarantee the existence of pure strategy equilibria.
(This abstract was borrowed from another version of this item.)
Volume (Year): 27 (2006)
Issue (Month): 1 (August)
|Contact details of provider:|| Web page: http://www.springer.com|
|Order Information:||Web: http://www.springer.com/economics/economic+theory/journal/355|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Szilvia Papai, 2000. "Strategyproof Assignment by Hierarchical Exchange," Econometrica, Econometric Society, vol. 68(6), pages 1403-1434, November.
- Alcalde, Jose & Barbera, Salvador, 1994.
"Top Dominance and the Possibility of Strategy-Proof Stable Solutions to Matching Problems,"
Springer;Society for the Advancement of Economic Theory (SAET), vol. 4(3), pages 417-435, May.
- Alcalde, J. & Barberà, S., 1992. "Top Dominance and the Possibility of Strategy-Proof Stable Solutions to Matching Problems," UFAE and IAE Working Papers 196.92, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
- Tayfun Sönmez & Suryapratim Banerjee & Hideo Konishi, 2001. "Core in a simple coalition formation game," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 18(1), pages 135-153.
- Suryapratim Banerjee & Hideo Konishi & Tayfun Sonmez, 1999. "Core in a Simple Coalition Formation Game," Boston College Working Papers in Economics 449, Boston College Department of Economics.
- Roth, Alvin E. & Sotomayor, Marilda, 1992. "Two-sided matching," Handbook of Game Theory with Economic Applications,in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 1, chapter 16, pages 485-541 Elsevier.
- Roth,Alvin E. & Sotomayor,Marilda A. Oliveira, 1992. "Two-Sided Matching," Cambridge Books, Cambridge University Press, number 9780521437882, November.
- Sertel, Murat R., 1994. "Manipulating Lindahl equilibrium via endowments," Economics Letters, Elsevier, vol. 46(2), pages 167-171, October.
- Tayfun Sönmez, 1994. "Strategy-proofness in many-to-one matching problems," Review of Economic Design, Springer;Society for Economic Design, vol. 1(1), pages 365-380, December.
- Sonmez, T., 1995. "Strategy-Proofness in Many-To-One Matching Problems," Papers 95-01, Michigan - Center for Research on Economic & Social Theory.
- Tayfun Sönmez & Tarik Kara, 1997. "Implementation of college admission rules (*)," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 9(2), pages 197-218.
- Roth, Alvin E & Vande Vate, John H, 1990. "Random Paths to Stability in Two-Sided Matching," Econometrica, Econometric Society, vol. 58(6), pages 1475-1480, November.
- Balinski, Michel & Sonmez, Tayfun, 1999. "A Tale of Two Mechanisms: Student Placement," Journal of Economic Theory, Elsevier, vol. 84(1), pages 73-94, January.
- Roth, Alvin E & Sotomayor, Marilda, 1989. "The College Admissions Problem Revisited," Econometrica, Econometric Society, vol. 57(3), pages 559-570, May. Full references (including those not matched with items on IDEAS)
When requesting a correction, please mention this item's handle: RePEc:spr:sochwe:v:27:y:2006:i:1:p:3-24. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla)or (Rebekah McClure)
If references are entirely missing, you can add them using this form.